Glyxambi
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 181
  • Home
  • Print this page
  • Email this page


 
   Table of Contents      
PHOTO ESSAY
Year : 2013  |  Volume : 61  |  Issue : 9  |  Page : 514-515

Bilateral central serous chorioretinopathy with retinal pigment epithelium tears following epidural steroid injection


1 Department of Ophthalmology, Chungnam National University, College of Medicine, Daejeon, Korea
2 Department of Neurosurgery, College of Medicine, The Catholic University of Korea, Bucheon St. Mary' Hospital, Bucheon, Korea
3 Nagoya University Graduate School of Medicine, Nagoya, Japan

Date of Submission16-Dec-2012
Date of Acceptance21-Mar-2013
Date of Web Publication8-Oct-2013

Correspondence Address:
Young-Joon Jo
640 Daesa-dong, Jung-Gu, Department of Ophthalmology, Chungnam National University College of Medicine, Daejeon
Korea
Login to access the Email id

Source of Support: Chungnam National University in 2010., Conflict of Interest: None


DOI: 10.4103/0301-4738.119441

Rights and Permissions
  Abstract 

The cause of central serous chorioretinopathy (CSC) is mostly idiopathic. Other cause such as stressful event or use of corticosteroid has been associated with severe form of CSC. Atypical presentation of CSC has widespread degeneration of retinal pigment epithelium (RPE) or bullous retinal detachment. In this report, we describe a case of bilateral CSC with RPE tear after epidural steroid injection.

Keywords: Central serous chorioretinopathy, epidural steroid, retinal pigment epithelium detachment, retinal pigment epithelium tear


How to cite this article:
Lee SB, Kim JY, Kim WJ, Cho CB, Iwase T, Jo YJ. Bilateral central serous chorioretinopathy with retinal pigment epithelium tears following epidural steroid injection. Indian J Ophthalmol 2013;61:514-5

How to cite this URL:
Lee SB, Kim JY, Kim WJ, Cho CB, Iwase T, Jo YJ. Bilateral central serous chorioretinopathy with retinal pigment epithelium tears following epidural steroid injection. Indian J Ophthalmol [serial online] 2013 [cited 2019 Oct 14];61:514-5. Available from: http://www.ijo.in/text.asp?2013/61/9/514/119441

A 79-year-old man visited our clinic with a complain of deterioration in the visual acuity of right eye. Best corrected OD visual acuity was 20/32, and OS was 20/25. Recently, he had had four epidural injections of triamcinolone and dexamethasone for chronic back pain.

In fundus examination, dark-gray colored lesions were detected in both eyes that were associated with dome-shape large elevated lesion of retinal pigment epithelium (RPE). Inferior serous retinal detachment was observed in both eyes. On fluorescein angiography (FA), the pigment epithelial detachment (PED) lesion showed round, well-demarcated uniform hypofluorescence in the early phase and pooling in the late phase [Figure 1] and [Figure 2]. In contrast, the late phase of ICGA demonstrated persistent hypofluorescence. RPE tear, which was dark-gray colored lesion, showed hyperfluorescence from the early phase of FA and was still hyperfluorescent with staining into the surrounding tissue in the late phase. On spectral domain-optical coherence tomography (SD-OCT), tear- and rolled-edge of RPE was observed [Figure 3]. Corticosteroid treatment was discontinued without any treatment. One month later, although the area of serous retinal detachment was decreased, the RPE tear was enlarged inferiorly and the visual acuity in the right eye decreased to 20/100.
Figure 1: Fundus photograph of both eyes showing neurosensory retinal detachment in the macular region. The gray-colored lesions reveal retinal pigment epithelium tear. (a) Right eye, (b) Left eye, and (c) At 1 month after first visit. The lesion is progressing into larger regions

Click here to view
Figure 2: (a, e) Early-phase fluorescein angiography (FA) showing well-demarcated area of hypofluorescence corresponding to the pigment epithelial detachment (PED) and hyperfluorescence due to window defect of retinal pigment epithelium (RPE) tear. (b, f) Late-phase FA revealing hyperfluorescence of PED and strong hyperfluorescence area of RPE tear. (c, d, g, h) Early-phase indocyanine green angiography showing area of hypofluorescence of PED that persisted in the late-phase and hyperfluorescence of the RPE tear lesion, followed by decrease of fluorescence on the late-phase

Click here to view
Figure 3: Spectral domain optical coherence tomography shows serous pigment epithelial detachment with pigment epithelial tears and rolled edge (red arrows)

Click here to view



  Discussion Top


Recent studies have considered steroids as a risk factor for acute central serous chorioretinopathy (CSC). [1] Steroids increase the development of CSC by impeding the healing of RPE injury and increasing the permeability of the choriocapillaris. [2],[3],[4] In most CSC patients, local serous retinal detachment occurs in the neurosensory retina or RPE and, if steroids are used, it is associated with atypical patterns, such as overall diffuse retinal pigment epitheliopathy. [5] We experienced the CSC with large PED and RPE tears after epidural steroid injection and could confirm the diagnosis by sp ecific findings of FA, ICGA, and OCT. These findings may help understand fundus and angiographic findings of the PED and RPE tears in various conditions.


  Acknowledgment Top


This study was financially supported by the research fund of Chungnam National University in 2010.

 
  References Top

1.
Mondal LK, Sarkar K, Datta H, Chatterjee PR. Acute bilateral central serous chorioretinopathy following intra-articular injection of corticosteroid. Indian J Ophthalmol 2005;53:132-4.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.
Garg SP, Dada T, Talwar D, Biswas NR. Endogenous cortisol profile in patients with central serous chorioretinopathy. Br J Ophthalmol 1997;81:962-4.  Back to cited text no. 2
    
3.
Iida T, Spaide RF, Negrao SG, Carvalho CA, Yannuzzi LA. Central serous chorioretinopathy after epidural corticosteroid injection. Am J Ophthalmol 2001;132:423-5.  Back to cited text no. 3
    
4.
Kao LY. Bilateral serous retinal detachment resembling central serous chorioretinopathy following epidural steroid injection. Retina 1998;18:479-81.  Back to cited text no. 4
    
5.
Bouzas EA, Karadimas P, Pournaras CJ. Central serous chorioretinopathy and glucocorticoids. Surv Ophthalmol 2002;47:431-48.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]


This article has been cited by
1 Epidural steroid injections: an updated review on recent trends in safety and complications
Mark C Bicket,Krishnan Chakravarthy,David Chang,Steven P Cohen
Pain Management. 2015; 5(2): 129
[Pubmed] | [DOI]
2 Dexamethasone/triamcinolone
Reactions Weekly. 2015; 1533(1): 174
[Pubmed] | [DOI]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Abstract
Discussion
Acknowledgment
References
Article Figures

 Article Access Statistics
    Viewed1305    
    Printed25    
    Emailed1    
    PDF Downloaded168    
    Comments [Add]    
    Cited by others 2    

Recommend this journal